Live

Watch CBSN Live

Danger: Too Much Acetaminophen?

Acetaminophen is a very common pain reliever commonly sold over-the-counter as Tylenol. It is also sold generically and often is an ingredient in combination with other prescription and over-the-counter medications, such as relievers of cold and flu symptoms.

But a new study in the Archives Of Internal Medicine showed one in 10 women who took acetaminophen over an 11-year period experienced a 30 percent decline in kidney filtration function, reports The Early Show medical correspondent Dr. Emily Senay.

The study showed that the more acetaminophen pills taken during a lifetime, the higher the risk of detrimental effects. Acetaminophen has also been shown to be toxic to the liver in combination with alcohol. But when used as directed, acetaminophen and other pain relievers, like aspirin and ibuprofen, are generally considered safe.

Over-the-counter pain relievers are all regulated and approved as safe by the FDA for over-the-counter use, but they must be used with care as directed to avoid any side effects or adverse reactions.

The benefits of acetaminophen are well documented, but so are the possible dangers and side effects. This latest study reinforces the message that just because over-the-counter medications like acetaminophen are available without a prescription, it doesn't mean they are completely harmless if used improperly.

The researchers say that the study does not mean people should stop using acetaminophen.

For safer alternatives you need to talk to your doctor or pharmacist about what's right for you. Different drugs work differently for different people and different complaints. Every over-the-counter pain reliever has a label with directions and warnings about side effects. No drug is completely without possible side effects, and for some people acetaminophen is a safer alternative to aspirin, which for some can have serious side effects like bleeding.

So here is what you need to watch out for when you use over-the-counter painkillers:

  • Avoid overusing a drug.
  • See a doctor if symptoms don't improve after two weeks, because that may signal a more serious problem. You may not be getting the right treatment or getting inadequate treatment.
  • Be aware of side effects even with approved drugs at recommended doses.
  • Watch out for warnings about drug interactions if you're taking more than one medication, and interactions with food, drink, or dietary supplement.

Overdose and adverse effects are risks if people take more than the recommended dosage. Taking multiple drugs can result in overdose if products with different brand names contain the same ingredient, especially acetaminophen, which is contained in many cold and flu medications as well as in pain relievers.
View CBS News In
CBS News App Open
Chrome browser logo Chrome Safari browser logo Safari Continue